# SDR CA960704001

- Difficulty date: June 23, 1996
- Submitted: March 26, 2000
- Operation: Air carrier
- Make and model: Piper PA-31-350
- Engine: Lyc TIO540J2BD
- System (JASC): 8120 · Exhaust Turbocharger
- Part: Turbocharger
- Part number: IW12463
- Condition: Bearing Worn
- Location: Turbine Shaft
- Stage of operation: TO
- Nature of condition: B
- Precautionary procedure: C, D, E

## Discrepancy

(CAN) DURING TAKEOFF ROLL THE LEFT HAND ENGINE BEGAN TO LOOSE POWER. THE PILOT WAS INFORMED BY THE TOWER THAT BLACK SMOKE WAS COMING FROM THE LEFT HAND ENGINE. THE TAKEOFF WAS ABORTED AND THE LEFT HAND ENGINE WAS SHUTDOWN. POST FLIGHT INVESTIGATION FOUND OIL INSIDE THE TURBOCHARGER AND THE TURBINE WHEEL HAD APPROXIMATELY 1/4" OF MOVEMENT. A BEARING ON THE TURBINE SHAFT WAS FOUND WORN. THE TURBOCHARGER WAS REPLACED AND THE AIRCRAFT RETURNED TO SERVICE.
